Ohio, 2025Flash Flooding in Ohio, May 13, 2025
May 13, 2025 · NWS PBZ · 4 events in 1 county or zone
5 inches of rain in western Muskingum County, resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving thunderstorm during the evening of May 13th produced between 2 and 3.5 inches of rain in western Muskingum County, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 2:37 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, May 13, 2:37 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
337 PM EDT Tue May 13 2025
.SYNOPSIS...
An upper level low will maintain periodic showers and
thunderstorms across the region today into tomorrow; heavy rain
will be the main threat. A cold front is expected to approach
and cross the region Thursday night into Friday, with strong to
severe storms possible.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers continue today
- Thunderstorms possible for eastern Ohio and south of
Pittsburgh
- Slow moving and/or training thunderstorms could create minor
flooding
- Patchy fog expected late tonight into early tomorrow morning.
-------------------------------------------------------------------
Outflow from earlier convection over the ridges has spread
across much of the region. Despite warm cloud layers aloft,
thunderstorm activity has remained mainly concentrated over
eastern Ohio and areas south of Pittsburgh. This is partially
due to lingering dry air over central West Virginia. With
effective shear below 20kts and DCAPE values under 300J/kg
across the area, severe storms are not expected. The primary
threat will be lightning and heavy rainfall from slow-moving or
training storms.
While the duration of moderate to heavy rainfall has decreased
over the ridges, isolated thunderstorms passing through these
areas could still lead to minor flooding if rainfall rates
exceed 1 inch per hour.
Showers and storms are expected to persist through late evening
and into the overnight hours as an upper-level low gradually
lifts northward from the Tennessee River Valley into the Ohio
River Valley. High- resolution models show a decreased
probability of heavy rainfall between 9pm to 11pm tonight.
With warm, moist air lingering and light winds overnight, the
potential for fog increases. Areas most susceptible include
regions south of Pittsburgh, along the ridges, and in the
vicinity of where I-77 meets I-70.
&&
.SHORT TERM /WEDNESDAY/...
KEY MESSAGES:
- Probability of fog decreases between 8am and 10am
- Isolated showers expected early to early afternoon
- Late afternoon/late evening thunderstorms expected across the
region Wednesday
----------------------------------------------------------------
A moist atmosphere will allow fog to persist through 10am
tomorrowing.
The previously mentioned upper-level low will remain over the
Upper Ohio Valley through Wednesday, bringing additional rounds
of showers from the early to late morning hours. However, due to
the lack of a strong lifting mechanism, shower coverage is
expected to remain isolated.
Thunderstorm potential increas across the region between 2pm to
4pm Wednesday as surface heating aligns with an approaching
shortwave. Despite weak effective shear (10-20kts) and DCAPE
values below 500J/kg, heavy rainfall remains the primary threat,
with PWATs holding near 1.50 inches- above seasonal average.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:
- Addition severe storm potential on Friday
- Unsettled weather through the weekend
-------------------------------------------------------------------
A lead shortwave trough, ahead of a main central CONUS trough,
is expected to approach and cross the region late Thursday
night, along with its associated surface cold front. Speed and
directional shear is expected to increase with the approach of
the trough, as instability is maintained Thursday night. Severe
storms are likely to develop to the west of the region late
Thursday, tracking eastward Thursday night. The greatest
uncertainty is the amount of instability that remains across the
Upper Ohio Valley region overnight, which would impact the
severe weather potential. Some of the latest model data
indicates the potential that these storms could be maintained
well into the overnight hours.
Model ensembles indicate a trough will track slowly eastward
across the Upper Midwest to the Upper Ohio Valley region Friday
and Saturday. The surface front is expected to slow its progress
on Friday as the upper level flow becomes parallel to the front.
Enough instability and shear is expected again by Friday
afternoon, with additional strong to severe storms possible. The
morning convection could also have an impact on this potential.
The trough axis is expected to cross the region on Saturday,
with additional showers possible. Lower chances for showers are
expected on Sunday as the trough exits. A ridge building in
behind the exiting trough, and ahead of a Western CONUS trough,
should return dry weather to the region by Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered rain will continue through the afternoon and into the
evening, with a few non-severe thunderstorms possible later in
the afternoon, primarily south and east of PIT where latest
mesoanalysis shows MLCAPE values around or higher than 500J/kg,
and overall cloud coverage is more dense.
Cigs remain a challenge as guidance continues to show a large
spread in values. Overall, low-end VFR or MVFR is expeted
through the afternoon/evening, followed by more widespread MVFR
overnight. LAMP/MOS gudiance is in general more aggressive with
IFR, but for now have left IFR restrictions out of TAFS
overnight. If IFR does develop, it is more likely west of a line
running from DUJ to ZZV where ensemble guidance shows 40-60%
chance, but that is over a 6 hour window.
Outlook...
Restrictions and periods of showers with afternoon thunderstorms
will continue into Wednesday before the upper level low shifts
east of the region.
Brief VFR under ridging Thursday will give way to a fast-moving
low pressure system Thursday night into Friday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Hefferan
LONG TERM...WM
AVIATION...88
Hazardous weather outlook, May 13, 2:42 AM EST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
342 AM EDT Tue May 13 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-140745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
342 AM EDT Tue May 13 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a Marginal Risk, or level 1 out of 5, for severe
thunderstorms Thursday night. There is also a potential for severe
storms on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-140745-
Eastern Tucker-
342 AM EDT Tue May 13 2025
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Locally heavy rainfall is possible today into this evening. This
could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Locally heavy rainfall is possible again on Wednesday, which could
lead to localized flooding.
In addition, there is a Marginal Risk, or level 1 out of 5, for
severe thunderstorms Thursday night. There is also a potential for
severe storms on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Flash Flood, Muskingum
- When
- May 13, 6:50 PM EST to 9:30 PM EST
- Where
- Muskingum County, 2.33 mi NW of Stringtown to 0.64 mi SSE of Shannon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.057, -82.047
Flooding was reported on State Route 60 between Zanesville and Dresden.
Flash Flood, Muskingum
- When
- May 13, 6:57 PM EST to 9:30 PM EST
- Where
- Muskingum County, 1.26 mi ESE of Shannon to 1.46 mi ESE of Shannon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.070, -82.060
Near the Muskingum County Speedway, water was flowing over the road.
Flash Flood, Muskingum
- When
- May 13, 7:30 PM EST to 9:30 PM EST
- Where
- Muskingum County, 1.22 mi ENE of Zanesville Parr Arpt to 1.16 mi SW of Gilberts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.009, -82.000
Flooding was reported on Fairview Road near the Green Valley Golf Course, with a culvert uplifted.
Flash Flood, Muskingum
- When
- May 13, 7:56 PM EST to 9:30 PM EST
- Where
- Muskingum County, 1.94 mi E of Mt Sterling to 1.79 mi E of Mt Sterling
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.951, -82.113
At the intersection of National Road and Timber Run Road, water was reported on the road, with a water rescue needed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 13 to 16, 20252 deaths · 2 events
- Flash Flooding and Flooding in Virginia, May 13 to 14, 20251 death · 32 events
- Tornadoes and Damaging Winds in North Carolina, May 13, 2025$102,000 · EF1 · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 13 to 14, 20251 injured · $55,000 · 24 events
- Flash Flooding and Hail in West Virginia, May 13, 2025$8,000 · 1 in hail · 16 events
- Flash Flood in Ohio, May 13, 2025$20,000 · 1 event
- Flash Flooding in Maryland, May 13, 202514 events
- Flooding in Virginia, May 13 to 15, 202514 events
- High Wind in Arizona, May 13, 202560 kt wind · 12 events
- Flash Flooding and Flooding in West Virginia, May 13 to 14, 202511 events
- Flash Flooding and Damaging Winds in Ohio, May 13 to 14, 2025$12,000 · 50 kt wind · 7 events
- Dense Fog in Kentucky, May 13, 202510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265630, 1265631, 1265632, 1265633.